Alert archive / Florida / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 50, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2016, 4:21 PM EDT for Broward County, Florida. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 9, 2016, 5:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Broward County, FL
The radar
The Miami radar (KAMX), 65 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 4:23 PM EDT | TSTM WND GST 45 | 1 Sw Tamarac, FL | CITY OF TAMARAC MESONET SITE FRLCC MEASURED A WIND GUST TO 45 MPH WITH A THUNDERSTORM. |
| Aug 9, 4:30 PM EDT | TSTM WND DMG | 2 Ne Sunrise, FL | DELAYED PUBLIC REPORT OF ABOUT 10 TREES DOWN ALONG A CANAL NEAR NW 50 ST AND NW 82 AVE IN LAUDERHILL. TREES WERE ABOUT 20 FEET IN HEIGHT. |
| Aug 9, 4:30 PM EDT | TSTM WND DMG | 2 Se Tamarac, FL | NUMEROUS TREES DOWN ACROSS A SWATH OF TAMARAC FROM APPROXIMATELY NW 57TH STREET AND UNIVERSITY AVE TO NW 64TH AVE AND NW 62ND STREET |
| Aug 9, 4:47 PM EDT | TSTM WND GST 45 | 1 W Sunrise, FL | CITY OF SUNRISE MESONET SITE SNRSC MEASURED A WIND GUST TO 45 MPH WITH A THUNDERSTORM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WUUS52 KMFL 092021 SVRMFL FLC011-092100- /O.NEW.KMFL.SV.W.0050.160809T2021Z-160809T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 421 PM EDT TUE AUG 9 2016 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWARD COUNTY IN SOUTHEASTERN FLORIDA... * UNTIL 500 PM EDT * AT 421 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH LAUDERDALE...OR OVER TAMARAC...MOVING NORTHEAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION AND SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2610 8028 2621 8033 2632 8017 2614 8012 TIME...MOT...LOC 2021Z 238DEG 7KT 2620 8024 HAIL...0.88IN WIND...60MPH $$ IRL
1 follow-up statement
474 WWUS52 KMFL 092035 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 435 PM EDT TUE AUG 9 2016 FLC011-092100- /O.CON.KMFL.SV.W.0050.000000T0000Z-160809T2100Z/ BROWARD FL- 435 PM EDT TUE AUG 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR NORTHEASTERN BROWARD COUNTY... AT 435 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BROADVIEW- POMPANO PARK...OR OVER MARGATE...MOVING NORTHEAST AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...PLANTATION AND SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 2610 8028 2621 8033 2632 8017 2614 8012 TIME...MOT...LOC 2035Z 238DEG 7KT 2622 8021 HAIL...0.88IN WIND...60MPH $$ IRL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:12 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 9, 4:12 PM EDT, 9 minutes before
Area Forecast Discussion National Weather Service Miami FL 412 PM EDT TUE AUG 9 2016 .SYNOPSIS... Low pressure system over NE Gulf of Mexico and Florida Panhandle will gradually move west along the southern U.S. Gulf coast throughout the remainder of the week as a strengthening high pressure over the western Atlantic builds west into Florida. && .DISCUSSION... NEAR-TERM (rest of this afternoon into this evening): slightly slower start to convection across South Florida this afternoon as earlier mid-level clouds delayed heating, however showers and thunderstorms increasing in coverage over the interior of the peninsula to Lake Okeechobee, with a few storms along the East Coast sea breeze as well. This activity will become more numerous over the eastern half of the peninsula as general storm motion towards the NE keeps Gulf Coast areas relatively dry. As the low pressure over the NE Gulf shifts west, its effects on South Florida will lessen. Therefore, expectation is that this afternoon's convection won't linger too deep into the evening compared to the past few nights. SHORT-TERM (Tonight/Wednesday): this will be a transition period as the high pressure over the western Atlantic starts to builds in, with flow shifting from S/SW to SE. This will translate to a few night and morning showers/thunderstorms along the East Coast and more numerous afternoon showers/thunderstorms shifting more over the western sections of the interior as opposed to the eastern half of the area as has been observed the past several days. Not much change in stability means a few strong storms possible but no widespread severe storms expected. Temperatures will be slightly warmer Wednesday due to more early/midday sunshine, back to near normal August values. Wednesday night through Friday: deep easterly flow sets in across South Florida as the high pressure area is fully established by this time. Moisture remains high with precipitable values near or over 2 inches. Models depict area of higher moisture currently over the Bahamas across South Florida on Thursday, leading to numerous afternoon/evening showers and storms over the interior/west and scattered mainly night and AM showers/thunderstorms east coast. Once again, a few strong afternoon storms with gusty winds are expected in areas of highest coverage over the interior and west. Warmer nighttime lows along the East Coast metro areas as east flow keeps these areas warmer, with seasonal high temps in the lower 90s most areas, except near 90 east coast and mid 90s interior). LONG-TERM (This Weekend into beginning of next week): high pressure continues to dominate. Models are fairly consistent in moving a patch of drier air across the area on Saturday, leading to the lowest POPs of the forecast period (20% SE to 50% NW), followed by a gradual upward trend in POPs to near climatological values for Sunday and early next week. Little change in temperatures. The rip current risk will be somewhat elevated along the Atlantic beaches, especially Friday through the weekend as east/southeast surface winds increase slightly. && .MARINE... Winds become east/southeast by Wednesday and continues through the weekend as western Atlantic high pressure settles in. Speeds will gradually increase, reaching near 15 knots at times over the southern waters and generally 10-13 knots elsewhere. Seas will be mostly 2 feet or less, then building to 3 feet this weekend. && .PRELIMINARY POINT TEMPS/POPS... West Palm Beach 80 91 80 91 / 30 40 20 40 Fort Lauderdale 81 90 81 89 / 20 30 20 40 Miami 79 91 80 91 / 20 40 20 40 Naples 77 92 77 92 / 20 50 20 60 && .MFL Watches/Warnings/Advisories... FL...None. AM...None. GM...None. && 59/Molleda
Hazardous weather outlook, Aug 9, 3:54 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 354 AM EDT TUE AUG 9 2016 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 092000- LAKE OKEECHOBEE-BISCAYNE BAY- COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM- COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM- WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM- WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY- INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER- INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE- MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI- DADE-FAR SOUTH MIAMI-DADE- COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM- COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM- WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM- 354 AM EDT TUE AUG 9 2016 ...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY... ...LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE WITH STRONGEST STORMS... ...SLIGHT RISK OF WATERSPOUTS ALL SOUTH FLORIDA WATERS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY THIS AFTERNOON THROUGH THE EARLY EVENING HOURS ACROSS SOUTH FLORIDA, INCLUDING PORTIONS OF THE EAST COAST METRO AREAS. MAIN CONCERNS WITH ACTIVITY WILL BE FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY RAIN, AND STRONG GUSTY WINDS. FLOODING: SLOW MOVING STORMS COULD LEAD TO LOCALIZED STREET FLOODING. WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS ACROSS ALL OF SOUTH FLORIDA WATERS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS SOUTH FLORIDA THROUGH MUCH OF THE WEEK, FAVORING THE AFTERNOON AND EARLY EVENING HOURS. THE EMPHASIS WILL SHIFT TO INTERIOR AND WESTERN PORTIONS DURING THE MIDDLE TO LATTER PART OF THE WEEK. LIGHTNING WILL BE THE PRIMARY THREAT WITH ANY THUNDERSTORMS. OTHER CONCERNS INCLUDE PERIODS OF HEAVY RAIN AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND AND FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Aug 9, 4:12 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 412 PM EDT TUE AUG 9 2016 FLZ068-071-072-172-092100- COASTAL BROWARD COUNTY FL-INLAND BROWARD COUNTY FL- METRO BROWARD COUNTY FL-METRO PALM BEACH COUNTY FL- 412 PM EDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE LIGHTNING AND 45 TO 55 MPH WINDS FOR NORTHEASTERN BROWARD COUNTY UNTIL 500 PM EDT... * AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BROADVIEW-POMPANO PARK...OR OVER TAMARAC...MOVING NORTHEAST AT 5 MPH. * THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES... AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. * LOCATIONS IMPACTED INCLUDE... FORT LAUDERDALE...CORAL SPRINGS...POMPANO BEACH...DAVIE... PLANTATION...SUNRISE...DEERFIELD BEACH...TAMARAC...MARGATE... LAUDERHILL...COCONUT CREEK...OAKLAND PARK...NORTH LAUDERDALE... LAUDERDALE LAKES...PARKLAND...WILTON MANORS...LAZY LAKE... BROADVIEW-POMPANO PARK...MELROSE PARK AND GODFREY ROAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 2608 8025 2622 8035 2634 8016 2614 8012 TIME...MOT...LOC 2012Z 238DEG 7KT 2619 8023 IRL
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:51 PM EDT | Special Marine Warning | MFL | 54 min | |
| Aug 9, 4:12 PM EDT | Special Weather Statement | MFL | Broward | 48 min |
| Aug 9, 4:24 PM EDT | Special Weather Statement | MFL | Broward | 51 min |
| Aug 9, 4:30 PM EDT | Special Weather Statement | MFL | Palm Beach | 45 min |
| Aug 9, 4:50 PM EDT | Special Weather Statement | MFL | Broward | 40 min |
| Aug 9, 4:54 PM EDT | Severe Thunderstorm Warning | MFL | Broward | 50 min |
| Aug 9, 5:18 PM EDT | Special Weather Statement | MFL | Broward | 42 min |
| Aug 9, 5:27 PM EDT | Special Weather Statement | MFL | Palm Beach | 48 min |
| Aug 9, 5:36 PM EDT | Special Weather Statement | MFL | Broward | 39 min |
| Aug 9, 6:20 PM EDT | Areal Flood Advisory | MFL | Broward, Miami-Dade | 3 hr |
| Aug 9, 7:13 PM EDT | Special Marine Warning | MFL | 62 min | |
| Aug 9, 7:15 PM EDT | Special Weather Statement | MFL | Miami-Dade | 30 min |
| Aug 9, 7:18 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 42 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.